Maine, 2005

Winter Storm in Maine, December 30, 2005

December 30, 2005 · NWS CAR · 2 events in 2 counties and zones

Low pressure tracking along the Maine coast to Nova Scotia brought a wintry mix to extreme northern and northwest Maine. sleet and freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking along the Maine coast to Nova Scotia brought a wintry mix to extreme northern and northwest Maine. Precipitation began in the form of snow during the early morning hours of the 29th...then transitioned to a mix of snow...sleet and freezing rain. Precipitation then transitioned back to snow with additional accumulations on the 30th before ending. Storm total snow accumulations across the region ranged from 5 to 9 inches. Ice accumulations of up to between 0.5 and 0.75 of an inch from freezing rain and sleet accumulations of between 1.0 and 1.5 inches were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 29, 9:08 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Dec 29, 9:08 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
908 PM EST THU DEC 29 2005

.SYNOPSIS...LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE GULF OF
MAINE TONIGHT. THE LOW WILL CONTINUE INTO THE MARITIMES FRIDAY.
HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT AND SATURDAY
THEN ANOTHER LOW WILL BEGIN TO APPROACH SATURDAY NIGHT INTO
SUNDAY.

&&

.SHORT TERM (REST OF TONIGHT)...
WITH THE COMMENCEMENT OF THE LOW LEVEL COLD ADVECTION BEHIND THE
INVERTED TROUGH ASSOCIATED WITH THE DEVELOPING ERN NEW SFC LOW...
VSBY HAVE BEGUN TO IMPROVE...RESULTING IN THE CANX OF THE DENSE
FOG ADV. SOON...TEMPS WILL BEGIN TO SLOWLY FALL BELOW FREEZING N
TO S LATER TNGT...ENDING MELTING SN CVR AND ANY REMNANT PATCHY FOG
ACROSS THE FA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 426 PM EST THU DEC 29 2005)

SYNOPSIS...LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE GULF OF
MAINE TONIGHT. THE LOW WILL CONTINUE INTO THE MARITIMES FRIDAY.
HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT AND SATURDAY
THEN ANOTHER LOW WILL BEGIN TO APPROACH SATURDAY NIGHT INTO
SUNDAY.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
LATEST HYDRO OBSERVATIONS SHOWING BELOW FREEZING TEMPERATURES
CENTERED AROUND ZONE 1 AND IN NORTHERN PORTIONS OF 2-3-4-5 SO WILL
WORD WARNING PRODUCTS ACCORDINGLY. THIS ALSO MATCHES WELL WITH
PREVIOUS TEMPERATURE AND PRECIPITATION FORECASTS SO WILL MAKE ONLY
MINOR CHANGES. EXPECT PRECIPITATION TO CHANGE BACK TO SNOW FROM
NORTHWEST TO SOUTHEAST ACROSS NORTHERN ZONES WHILE COLD AIR RETURNS
BEHIND THE LOW FRIDAY MORNING. AGAIN HAVE NOT MADE ANY MAJOR
CHANGES TO TEMPERATURE...PRECIPITATION OR SNOW AMOUNT GRIDS
FRIDAY. EXPECT PUBLIC IMPACT TO BE BIG FACTOR IN CURRENT WARNINGS.
HAVE MADE SOME MANUAL CHANGES TO SKY AND POP GRIDS TO BETTER FIT
ADJACENT OFFICE.

LONG TERM (SATURDAY THROUGH MONDAY NIGHT)...

HIGH PRESSURE WILL BUILD ACROSS THE REGION SATURDAY WITH PARTLY
CLOUDY SKIES. THE HIGH WILL MOVE EAST OF THE REGION SATURDAY NIGHT
WHILE LOW PRESSURE EXITS THE CENTRAL NEW ENGLAND COAST. THIS LOW
WILL BRING INCREASING CLOUDINESS TO THE ENTIRE REGION ALONG WITH
A CHANCE OF SNOW DOWNEAST LATER SATURDAY NIGHT. THE SNOW COULD
LINGER EARLY SUNDAY...WHILE THE LOW TRACKS EAST OF THE GULF OF MAINE.
OTHERWISE...CLOUD COVER WILL DECREASE WHILE HIGH PRESSURE BUILDS
TOWARD THE REGION. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION
SUNDAY NIGHT THROUGH MONDAY. LOW PRESSURE WILL BEGIN TO APPROACH
LATER MONDAY NIGHT...BRINGING INCREASING CLOUDS AND A CHANCE OF
SNOW LATE. TEMPERATURES ARE EXPECTED TO BE AT NEAR NORMAL...TO
BELOW NORMAL LEVELS...SATURDAY THROUGH MONDAY NIGHT.

(TUESDAY THROUGH THURSDAY)
LOW PRESSURE FROM THE SOUTHWEST BEGINS TO ASCEND UPON THE REGION
BRINGING LIGHT SNOW TO THE AREA...BUT WITH CRITICAL THICKNESSES
INDICATING SNOW WILL PERHAPS MIX AND BASICALLY CHANGE OVER TO RAIN
MOVING IN A SOUTH TO NORTH PROGRESSION. PLAYED IT SIMPLE IN THE
GRIDS FOR PRECIP TYPE. JUST WENT WITH CHANCE POPS FOR REGION WITH
SNOW CHANGING DIRECTLY TO RAIN. THIS FAR OUT IN FORECAST IT WOULD
BE DIFFICULT AND CONFUSING TO TRY TO NAIL DOWN THE MIXED
PRECIPITATION. (THAT BEING FREEZING RAIN OR SLEET.)

WE HAVE A TEMPORARY BREAK IN BETWEEN SYSTEMS ON WEDNESDAY AND THEN
WE GET OUR NEXT FRONTAL PASSAGE ORIGINATING FROM THE OHIO VALLEY ON
THURSDAY. THIS EVENT CURRENTLY LOOKS LIKE AN ALL SNOW EVENT...WITH
THE EXCEPTION OF THE COASTAL AREAS WHERE THE FREEZING LINE RESIDES.
WILL HAVE TO MONITOR FUTURE MODEL RUNS FOR DEVELOPMENT. LOADED IN
HPC GUIDANCE AND POPULATED GRIDS WITH 06Z GFS WINDS.

AVIATION...
WITH PLENTY OF ADVECTION FOG ALONG WITH LOW CEILINGS AND
VISIBILITY REDUCTION DUE TO PRECIPITATION...EXPECT EXTENSIVE
LIFR/VLIFR CONDITIONS TONIGHT. IFR/LIFR CONDITIONS ARE THEN EXPECTED
EARLY FRIDAY. A MIX OF FREEZING RAIN...SLEET AND SNOW WILL AFFECT
NORTHERN SITES TONIGHT THROUGH EARLY FRIDAY...ALONG WITH AREAS OF
RAIN.

MARINE...
HAVE INITIALIZED SHORT TERM WINDS WITH NAM12 WHICH HAS BEEN
MATCHING UP NICELY WITH VERIFICATION NUMBERS LAST SEVERAL RUNS.
CURRENT TEMPERATURE OBSERVATIONS FROM BUOYS SHOWING AIR
TEMPERATURES RUNNING HIGHER THAN SEA SURFACE TEMPERATURES IN WARM
ADVECTION AHEAD OF LOW. FOR SEAS THE GRIDS HAVE BEEN CREATED WITH
THE WNA WAVE WATCH III. FORECASTED WINDS ARE A LITTLE LOWER THAN
WAVE MODEL WIND FIELD CLOSE TO COAST BUT MATCH WELL FROM
SOUTHEASTERN GULF OF MAINE SOUTHEASTWARD...SO IN-COMING WAVES
SHOULD MAKE UP FOR LOWER WINDS CLOSER TO THE COAST. SO WILL NOT
MAKE ANY CHANGES TO WAVE MODEL. WILL EXTEND SCA THRU FRIDAY.
SMALL CRAFT ADVISORY LEVEL SEAS WILL PERSIST SATURDAY THROUGH
SUNDAY...WITH WINDS INCREASING TO SMALL CRAFT ADVISORY LEVELS
SUNDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>004 UNTIL 7 PM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 5 PM FRIDAY.
&&

UPDATE: VJN/RN
SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...SMF/NORCROSS
Hazardous weather outlook, Dec 29, 4:50 PM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
450 PM EST THU DEC 29 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-301115-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
605 AM EST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS REMAIN IN EFFECT UNTIL 7 PM FRIDAY FOR
NORTHERN AND NORTHWESTERN MAINE FOR SNOW AND ICE.

ICE ACCUMULATIONS OF UP TO ONE HALF OF AN INCH ARE EXPECTED...MAINLY
ACROSS NORTHWEST AROOSTOOK COUNTY. THIS COULD LEAD TO POWER OUTAGES
AND POSSIBLE STRUCTURAL DAMAGE. A CHANGE BACK TO FREEZING RAIN...AND
THEN SLEET AND SNOW IS EXPECTED ACROSS THE REST OF NORTHERN MAINE
TONIGHT AS COLDER AIR FUNNELS IN BEHIND THE STORM. SIGNIFICANT ICE
AND SNOWFALL IS STILL EXPECTED LATE TONIGHT ACROSS THE REST OF THE
WARNING AREA. PLEASE REFER TO THE STATEMENT /PWMWSWCAR/ ISSUED BY
THIS OFFICE FOR FURTHER INFORMATION.

IN ADDITION TO THE ICING POTENTIAL IS THE THREAT FOR STORM DRAINS
TO CLOG ACROSS DOWNEAST MAINE DUE TO HEAVY RAINFALL AND MELTING
SNOWPACK. THIS COULD LEAD TO SOME MINOR STREET FLOODING. SMALLER
STREAMS AND RIVERS WILL SEE SOME SHARP RISES. MORE INFORMATION IS
AVAILABLE IN THE FLOOD STATEMENT /PWMFLSCAR/.

LASTLY...WARMER AIR STREAMING OVER DEEP SNOW PACK ACROSS NORTHERN
AND CENTRAL MAINE HAS RESULTED IN DENSE FOG THIS EVENING. THIS MAY
IMPROVE WITH PRECIPITATION MOVING INTO THE FA AND WINDS SHIFTING
BACK TO THE NORTH LATE TONIGHT. MORE INFORMATION ON THE FOG IS
CONTAINED WITHIN THE DENSE FOG ADVISORY /PWMNPWCAR/.

.DAYS TWO THROUGH SEVEN...
FRIDAY THROUGH WEDNESDAY: SNOW WILL WIND DOWN ON FRIDAY WITH
ADDITIONAL SNOWFALL EXPECTED ACROSS NORTHERN MAINE. ANOTHER ROUND OF
SNOW IS EXPECTED ON SUNDAY WITH THE MOST SNOWFALL EXPECTED ACROSS
DOWNEAST AND COASTAL AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH FRIDAY. SPOTTERS
AND HAM RADIO OPERATORS ARE ENCOURAGED TO CALL IN SNOWFALL AND
ICE REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. THIS
INFORMATION IS GREATLY APPRECIATED.

HEWITT/VJN

In the hours before

Special weather statement, Dec 29, 10:29 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1029 PM EST THU DEC 29 2005

MEZ005-006-010-011-031-300900-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD
1029 PM EST THU DEC 29 2005

...RAIN MAY BRIEFLY TRANSITION TO FREEZING RAIN AND SLEET VERY
LATE TONIGHT BEFORE ENDING ACROSS PORTIONS OF EAST CENTRAL MAINE
ON FRIDAY...

NORTH WINDS WILL RESULT IN SLOWLY FALLING TEMPERATURES LATE
TONIGHT AS COLDER TEMPERATURES WORK INTO THE WEST SIDE OF THE
INTENSIFYING LOW MOVING TOWARD THE BAY OF FUNDY. THIS COULD RESULT
IN RAIN BRIEFLY CHANGING FREEZING RAIN AND SLEET DURING THE
PREDAWN HOURS FRIDAY BEFORE PRECIPITATION ENDS AS SNOW SHOWERS
BY MIDDAY FRIDAY. MOTORISTS PLANNING ON TRAVELING EARLY FRIDAY
MORNING WILL NEED TO EXERCISE CAUTION...ESPECIALLY ON LESSER
TRAVELED SECONDARY ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA STATION FOR THE
LATER UPDATES AND A POSSIBLE WINTER WEATHER ADVISORY ON THIS
SITUATION.

VJN
Special weather statement, Dec 29, 10:29 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE CARIBOU ME
1029 PM EST THU DEC 29 2005

MEZ005-006-010-011-031-300900-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD
1029 PM EST THU DEC 29 2005

...RAIN MAY BRIEFLY TRANSITION TO FREEZING RAIN AND SLEET VERY
LATE TONIGHT BEFORE ENDING ACROSS PORTIONS OF EAST CENTRAL MAINE
ON FRIDAY...

NORTH WINDS WILL RESULT IN SLOWLY FALLING TEMPERATURES LATE
TONIGHT AS COLDER TEMPERATURES WORK INTO THE WEST SIDE OF THE
INTENSIFYING LOW MOVING TOWARD THE BAY OF FUNDY. THIS COULD RESULT
IN RAIN BRIEFLY CHANGING TO FREEZING RAIN AND SLEET DURING THE
PREDAWN HOURS FRIDAY BEFORE PRECIPITATION ENDS AS SNOW SHOWERS BY
MIDDAY FRIDAY. MOTORISTS PLANNING ON TRAVELING EARLY FRIDAY MORNING
WILL NEED TO EXERCISE CAUTION...ESPECIALLY ON LESSER TRAVELED
SECONDARY ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA STATION FOR THE
LATER UPDATES AND A POSSIBLE WINTER WEATHER ADVISORY FOR THIS
SITUATION.

VJN
Special weather statement, Dec 30, 2:22 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
222 AM EST FRI DEC 30 2005

MEZ001-003-301315-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT
222 AM EST FRI DEC 30 2005

...HAZARDOUS DRIVING CONDITIONS WILL CONTINUE THIS MORNING...

SLEET WILL CHANGE OVER TO SNOW THIS MORNING AND WILL CONTINUE
THROUGH THE MID MORNING HOURS. SLEET ACCUMULATIONS MAY REACH NEAR
ONE INCH BEFORE THE CHANGE OVER TO SNOW WITH SNOW ACCUMULATIONS
REACHING NEAR 3 INCHES. LAW ENFORCEMENT AGENCIES REPORTED AT
LEAST ONE HALF INCH OF ICE FROM THE FREEZING RAIN OVERNIGHT. THE
COMBINATION OF THE SLEET AND SNOW WILL LEAD TO HAZARDOUS DRIVING
CONDITIONS.

IN ADDITION TO THE SLEET AND SNOW WILL BE THE INCREASING NORTH
WINDS WHICH WILL LEAD TO BLOWING AND DRIFTING OF THE SNOW LATER
THIS MORNING. POWER OUTAGES MAY OCCUR.

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING.

MEZ002-004-301315-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
222 AM EST FRI DEC 30 2005

...HAZARDOUS DRIVING CONDITIONS ARE EXPECTED THIS MORNING...

FREEZING RAIN WILL CHANGE TO SLEET AND THEN OVER TO SNOW LATER
THIS MORNING AS TEMPERATURES CONTINUE TO COOL DOWN. THE POTENTIAL
FOR ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF OF AN INCH STILL
EXISTS MAINLY ACROSS NEW SWEDEN AND THE STOCKHOLM AREA BACK INTO
THE ASHLAND REGION. SLEET MAY ACCUMULATE ONE HALF TO ONE INCH
BEFORE THE CHANGE OVER TO SNOW. THIS WILL LEAD TO HAZARDOUS
DRIVING CONDITIONS THIS MORNING ALONG WITH SPORADIC POWER OUTAGES.

IN THE ADDITION TO THE MIXED PRECIPITATION WILL BE THE INCREASING
NORTH WINDS WHICH WILL CREATE BLOWING AND DRIFTING OF THE SNOW
LATER THIS MORNING.

A WINTER STORM WARNING REMAINS IN EFFECT UNITL 7 PM EST THIS EVENING.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Somerset

When
December 30, 3:00 AM EST to 7:00 PM EST
Where
Northern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Northwest Aroostook

When
December 30, 3:00 AM EST to 7:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483768, 5483769.